TED, Teprotumumab and Hearing Loss: What You Need to Know Now

In a small study, 65% of patients who were prescribed the drug for thyroid eye disease had hearing issues

With Andrea Lora Kossler MD and Terry J. Smith MD

Image showing the link between vision and hearing

For patients with troubling and sometimes disfiguring thyroid eye disease (TED), the FDA's approval in 2020 of the first and only drug for the condition was beyond welcome news.  In clinical trials, the intravenous treatment teprotumumab improved proptosis, the clinical activity score, diplopia and quality of life better than placebo. Serious adverse events were not common.

However, a small new study has found that the risk of hearing issues, reported in 10% of patients in the two clinical trials done before the FDA approval, actually affected 65% in the small group of 28.

Both the lead researcher on the new study, conducted at Stanford University, and one of the principal investigators on the clinical trials, agreed that more followup time will shed more light on the hearing issues. Both have observed that some of the issues appear to be transient.

And, despite the new findings, "Teprotumumab is a very promising drug for thyroid eye disease," said Andrea Lora Kossler, MD, assistant professor of ophthalmology and director of the ophthalmic plastic, reconstructive surgery and orbital oncology service at Stanford University School of Medicine and senior author of the research. She presented the findings in March at ENDO 2021, the annual meeting of the Endocrine Society. "I'm impressed with its efficacy."

"The hearing abnormalities presented themselves during both of the clinical trials," said Terry J. Smith MD, the Frederick G.L. Huetwell Professor of ophthalmology and visual sciences and professor of internal medicine at the University of Michigan Medical School in Ann Arbor, who was a clinical trial investigator.

Smith continues to prescribe teprotumumab when appropriate. Of note, he added, ''No one has asked to go off it." He has found the hearing issues ''by and large transient."

About Teprotumumab

Teprotumumab, a human monoclonal antibody, is administered as an IV infusion every 3 weeks for 8 doses. It targets the IGF-1R (insulin growth factor 1 receptor), reducing symptoms such as proptosis by reducing inflammation, tissue expansion and muscle and fat remodeling behind the eye. Dr. Smith conducted the pioneering work in his lab to identify IGF-1R as a potential therapeutic target for TED.

The cost without insurance is about $15,000 per vial, and is given by weight. One report estimates that the cost for 8 doses for a 176-pound person would be $447,000 without insurance.

What the Stanford Study Found

The Stanford team, aware that 10% of patients reported hearing issues in the clinical trials, wanted to explore the issue further. They evaluated 28 patients, all treated at their institution who each had at least four infusions of the drug.

They examined the charts for baseline hearing symptoms and hearing symptoms during or after therapy.  Those who reported hearing issues were referred for audiogram or patulous eustachian tube (PET) testing.

Of the 28:

  • 46%, or 13, reported hearing symptoms. Most common were autophony, an ear-plugging sensation and hearing loss or muffled hearing.
  • 2 of those with hearing symptoms had sensorineural loss documented on audiograms and one on PET testing.

At the time of presentation at ENDO 2021, the patient with PET testing had some improvement, but not complete. The two with audiogram documentation had not reported improvement 3 months later, on average.

What the Clinical Trials Found

In a phase III clinical trial, with 41 patients  given the drug and 42 placebo, at week 24, the percentage of patients with proptosis response was much higher in those given the drug (83% vs. 10%, p<0.001). Secondary outcomes were also better in the drug group. Most adverse events were mild to moderate.

As for hearing issues, the researchers wrote in the New England Journal of Medicine, "Hearing impairment was reported in five patients in the teprotumumab group: two had hypoacusis, which resolved; one had deafness, which resolved; one had autophony (bilateral intermittent echoing of the patient’s own voice that occurred in conjunction with sore throat), which resolved; and one had mild patulous eustachian tube, which resolved. No auditory issues occurred in the placebo group."

Although Dr. Smith said he can't pinpoint the cause definitively, he said,"It's the IGF1 receptor pathway that's so important to the maintenance of hearing, and the treatment might be unmasking changes that can occur with aging." He wonders if other medications patients may be on could be playing a role in hearing issues and ''whether the combination of medications might be ganging up."

Horizon Therapeutics, the maker of the drug, "is committed to ongoing research to understand the risk of adverse events," said Rachel Vann, a spokesperson. Commenting on the Stanford research, she noted that the study was small and the patients were proactively asked about hearing (and other) issues, which she claimed could suggest ''potential ascertainment bias."

Vaan also noted that more than 90% of patients completed their treatment course in clinical studies and in post-approval data. That, she said ''speaks to the favorable benefit-risk profile."

Advice for Clinicians

Until more is known, both Dr. Smith and Dr. Kossler offered suggestions for endocrinologists and PCP's who might be considering teprotumumab for patients.

When Dr. Smith prescribes, he advises his patients to avoid NSAIDS due to known ototoxicity.He also gets a baseline audiogram. Monitoring is also crucial, he said. At this point, investigators have follow-up data from a couple of years. "Over half have sustained benefit" from the drug, he claimed.

Dr. Kossler said she recommends screening for hearing symptoms before deciding on teprotumumab. She also recommended a baseline audiogram and PET testing. "I think it's important not only to get the baseline tests, but if objective hearing loss occurs, we should be partnering with ENT physicians. What we need to understand is who is at risk for it."

She is continuing to follow her study patients. For now, she said, the bottom line is, "I think teprotumumab can cause hearing changes. I don't think that's a reason to not treat a patient with this drug." With longer followup, she expects more information on the reversibility of the side effects. That will make an informed decision easier, she said.

close X
SHOW MAIN MENU
SHOW SUB MENU